Kentucky, 2003

Hail in Kentucky, July 21, 2003

July 21, 2003 · NWS PAH · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 11:35 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 21, 11:35 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CDT MON JUL 21 2003

PRIMARY FORECAST CONCERN IS PRECIPITATION CHANCES THIS EVENING
THROUGH TUESDAY.

AN UPPER LOW WAS POSITIONED JUST SOUTH OF JAMES BAY THIS MORNING. A
SERIES OF SHORTWAVE TROUGHS WERE PINWHEELING AROUND THIS FEATURE.
THE FIRST OF THESE...AND AN ASSOCIATED SURFACE COLD FRONT...HELPED
TO TOUCH OFF A THUNDERSTORM COMPLEX PRIMARILY OVER MY NORTHEAST WITH
A TRAILING LINE OF SCATTERED CONVECTION OVER MUCH OF THE REST OF THE
AREA. SKIES CLEARED OUT A BIT BETTER THAN EXPECTED IN MOST AREAS
FROM THE LATE MORNING INTO THE EARLY AFTERNOON. ANTICIPATE BY LATE
AFTERNOON THE RESULTANT MORE ABUNDANT SUNSHINE WILL HELP SPAWN
SCATTERED DIURNAL THUNDERSTORMS. THESE SHOULD CARRY INTO THE EVENING
HOURS AND BEGIN TO DISSIPATE AFTER SUNSET...ESPECIALLY IN AREAS
STILL IN ADVANCE OF THE SURFACE FRONT.

THE UPPER LOW IS PROJECTED TO DEEPEN AND BECOME MORE AMPLIFIED BY
TUESDAY PLACING A LONGWAVE TROUGH OVER THE UPPER MISSISSIPPI VALLEY.
ELEVATED CONVECTION IS STILL ANTICIPATED TO DEVELOP ALONG THIS
TROUGH AS IT PROGRESSES INTO AND THROUGH THE REGION. USING THE
TIMING OF THE AXIS OF THIS TROUGH AS THE END TIME OF THE
PRECIP...WILL HAVE MENTION OF SCATTERED SHRA/TSRA ALL AREAS THROUGH
00Z WEDNESDAY...AND THEN THROUGH 06Z WEDNESDAY IN THE EAST.

DRY WEATHER STILL LOOKS TO BE THE PATTERN WE HEAD INTO TROUGH THE
EARLY PART OF THE UPCOMING WEEKEND. A GENERAL WARMING TREND SHOULD
BE ON TAP FROM TUESDAY INTO SATURDAY AS THE COOL NORTHWEST FLOW
PATTERN MOVES EAST AND THE CENTER OF SURFACE HIGH PRESSURE MOVES
EAST.

SUNDAY THE UPPER HIGH OVER THE WESTERN U.S. RETROGRADES FARTHER WEST
ALLOWING FOR A RETURN TO NORTHWEST FLOW OVER THE FORECAST AREA WITH
PRECIPITATION CHANCES RETURNING TO THE AREA.

FOR DAY 7...NORTHWEST FLOW CONTINUES ON MONDAY. LATEST GFS SUGGESTS
THAT SUNDAY/S WEATHER WILL BE EXITING THE REGION SUNDAY NIGHT
YIELDING A DRY MONDAY. GIVEN THE UNCERTAINTY OF THE TIMING OF
FEATURES IN NORTHWEST FLOW...ESPECIALLY ON DAY 7...WILL PLACE A LOW
CHANCE POPS FOR CONVECTION ON MONDAY AS WELL AS CONFIDENCE IS A DRY
FORECAST IS LOW.

.PAH...NONE.

DFS
Hazardous weather outlook, Jul 21, 11:02 AM CST, 7 hours 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND SHOULD
INCREASE IN BOTH COVERAGE INTENSITY...ESPECIALLY OVER SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ISOLATED
THUNDERSTORMS REMAIN A POSSIBILITY OVER SOUTHEAST MISSOURI AS WELL.
SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS WEST
KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE MAIN
HAZARDS. THE STORMS ARE EXPECTED TO DIMINISH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY...
ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN
UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE
MARGINALLY SEVERE HAIL.

LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA AND WESTERN KENTUCKY THIS AFTERNOON AND EARLY THIS EVENING.

In the hours before

Local storm report, Jul 21, 1:20 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0208 PM    ALLEGRE                   KY   WIND DAMAGE
07/21/03   TODD                           TREE DOWN AND NUMEROUS
                                          LIMBS REPORTED BY EOC

The radar

The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fulton

When
July 21, 6:20 PM CST
Where
Fulton County, Hickman
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.567, -89.183

Hail, Hickman

When
July 21, 6:30 PM CST
Where
Hickman County, 3 mi E of Clinton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.667, -88.933

Nickel-size hail fell on Highway 58.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367530, 5367529.